Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Having discharge from nipple. Mammogram and ultrasound normal. Is this due to celexa or something in the duct?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I have been having nipple discharge from one breast. I am 60 years old. Sometimes it is spontaneous. My prolactin level is 77. I had mammogram and ultra sound and they were normal. A couple months ago I had a head and spine MRI due to neurological issue I have. Nothing showed up there. What can be going on? Not sure if there is blood in it but it is rusty looking on my bra. Could it be something in a duct? Or the Celexa I am on? As I noted, the discharge is from only one breast. It seems like I have the discharge after the nipple tingles and itches.
My PCP is referring me to an Endocronologist.
Posted Sun, 3 Nov 2013 in Women's Health
Answered by Dr. Robert Galamaga 2 hours later
Brief Answer:

Detailed Answer:
hello and thank you for sending the question.

I would recommend that you see a breast surgeon for a vibration. I think you should have the fluid evaluated as well. The discharge can be sent to a local pathologist who can evaluate the discharge under the microscope to see if there is anything other then simple duct secretions going on. The pathologist can also evaluate to see if there are any abnormal cells involved in causing the symptoms which you've experienced.

this may simply be a problem involving blockage of normal secretions from your breast tissue. I do think that you should continue to have this evaluated. It is reasonable to see an endocrinologist. I would recommend that you see a breast surgeon however and this surgeon can possibly recommend a procedure which might help alleviate your symptoms.

dr. Galamaga

Above answer was peer-reviewed by
Follow-up: Having discharge from nipple. Mammogram and ultrasound normal. Is this due to celexa or something in the duct? 3 hours later
Do you think Celexa has nothing to do with it then? Does it have anything to do with it being only one breast. I am also unsure what the endocrinologist is going to do. Especially when I had clear MRIs for my neurological issues. You also mentioned a breast surgeon doing a vibration. What is that? And what other procedures might the surgeon do? Thank you for your help..
Answered by Dr. Robert Galamaga 10 hours later
Brief Answer:

Detailed Answer:
hello again.

I don't think the antidepressant has anything to do with the discharge. I also don't think having a prior mastectomy has contributed to this.

I apologize about the comment regarding the surgeon. This was a typographical error. what I meant to communicate was that I think a surgeon can perform a good physical examination to help determine what the possible contributing factors might be. sometimes minor procedures can be done to help remove a block or inflamed memory duct.

again I think it would be reasonable for your doctors to send some of the fluid to a pathologist for examination just to make sure there are no abnormal cells within the secretions.

Thanks again for sending your question. Let me know if I can be of any additional assistance.

Dr. Galamaga

Above answer was peer-reviewed by
Follow-up: Having discharge from nipple. Mammogram and ultrasound normal. Is this due to celexa or something in the duct? 12 hours later
Thank you for getting back with me. You mentioned a prior masectomy, but I have never had one. Not sure where you got that. Anyway, I will see the endocronologist and go from there. I have an MRI focusing on the pituitary already scheduled. Guess I will see from there. I do think seeing a breast surgeon would be good. They can get to the bottom of it. First I will see the endocronologist though and see what they think. I agree with sending the fluid to a pathologist as well. Maybe the endocronologist will do that as well.
I think my doctors will be weening me off my Wellbutrin and Celexa though. Only because they might have something to do with my neurological issues. They can't seem to figure out where my symptoms are coming from. Could be the medications ?? At least another avenue we can test out.
Thank you again. XXXXXXX
Answered by Dr. Robert Galamaga 39 minutes later
Brief Answer:

Detailed Answer:
Thanks for the followup,

I think I misinterpreted your followup when you referred to "it being only one breast." Nonetheless - this is occurring in only one breast as you have detailed here and I think it deserves adequate and thorough followup.

It is reasonable to get an opinion from the endocrinologist as a starting point. The endocrinologist may be able to request a cytology analysis of the fluid.

It is remotely possible the serotonin reuptake inhibitor medication could be playing a role. The only true way to rule this out is to wean you down from them and go from there to see if the secretion stops.

I can appreciate that this is a frustrating situation requiring alot of followups and testing/imaging but I think in the hands of thorough, detail-oriented physicians that we can get to a satisfactory conclusion about the cause and potentially the solution in your case.

Please keep me posted regarding your progress,


Dr. Galamaga

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor